Hail, Montgomery
- When
- March 19, 7:18 AM CST
- Where
- Montgomery County, 0.69 mi N of Coffeyville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.040, -95.630
Numerous strong to severe thunderstorms affected portions of mainly southeast Kansas during the morning hours of the 19th. The storms developed in response to relatively warm and moist air aloft advecting north across the Heartland, ahead of an upper level disturbance approaching from the southwest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Numerous strong to severe thunderstorms affected portions of mainly southeast Kansas during the morning hours of the 19th. The storms developed in response to relatively warm and moist air aloft advecting north across the Heartland, ahead of an upper level disturbance approaching from the southwest. Most of the severe weather came in the form of large hail up to two inches in diameter, but most of the hail reports were one inch in diameter or less. Hail up to 2 inches in diameter pelted Coffeyville, resulting in sporadic damage across the city.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 19, 5:55 AM CST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 655 AM CDT SAT MAR 19 2011 .AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCT SHRA & ISOLD TSRA DEVELOPED OVER PRIMARILY SE KS EARLY THIS MORNING ALONG DEVELOPING ELEVATED WARM FRONT SITUATED IN A W-E MANNER OVER SC & SE KS. FRONT TO DISSIPATE THIS MORNING...HOWEVER INCREASING WARM MOIST ADVECTION TO INDUCE SHRA/EMBEDDED TSRA TO GREATLY INCREASE IN RESPONSE TO EQUALLY INCREASING (& THEREFORE DEEPENING) ISENTROPIC ASCENT OVER ALL OF KS. AS SUCH CIGS & VSBYS TO DETERIORATE INTO MVFR STATUS 19/18Z-19/20Z WITH FURTHER DETERIORATION TO IFR LATER THIS AFTERNOON. (ESPECIALLY OVER SC KS & MUCH OF CNTRL KS...PRIMARILY KSLN WHERE BETTER ALIGNED WITH GREATEST LWR-DECK MOIST ADVECTION). OUTLOOK FROM 19/21Z ONWARD IS BLEAK AS WARM ADVECTION IN 15,000-2,000FT LAYER INDUCES SHARPENING INVERSION THAT'LL LIKELY KEEP MOST TERMINALS IFR STRATIFIED THROUGH 20/06Z. && PREV DISCUSSION... /ISSUED 307 AM CDT SAT MAR 19 2011/ DISCUSSION... MAIN FORECAST CONCERNS: PRECIPITATION CHANCES TODAY AND AGAIN TUESDAY...TEMPERATURES THROUGHOUT...AND FIRE DANGER SUNDAY THROUGH TUESDAY. TODAY-TONIGHT: SHOWERS AND ELEVATED THUNDERSTORMS SHOULD DEVELOP AND SPREAD NORTHEASTWARD ACROSS OUR AREA THIS MORNING INTO THE AFTERNOON...WITH DEEP LAYER ISENTROPIC LIFT AND ELEVATED MOISTURE TRANSPORT. MOST UNSTABLE CAPES OF UP TO 1,000 J/KG...VERY STEEP MID-LEVEL LAPSE RATES...AND UPDRAFT LAYER SPEED SHEAR SUGGEST SOME STRONG STORMS WITH MAINLY SMALL HAIL...AND PERHAPS ISOLATED HAIL TO AROUND QUARTER SIZE. GIVEN THE SOUTHEASTERLY UPSLOPE TRAJECTORIES...CLOUDS AND RAIN...OUR DIURNAL TEMPERATURE RANGE SHOULD BE LESS THAN NORMAL. THERE WILL BE A CONTINUED BUT LESSER CHANCE OF SHOWERS/T-STORMS THIS EVENING NORTH OF THE DIFFUSE RETREATING WARM FRONT. SUNDAY-MONDAY: ABOVE NORMAL TEMPERATURES WILL BE THE MAIN STORY WITH A STRONG LOW-LEVEL THERMAL RIDGE FROM THE SOUTHERN HIGH PLAINS NORTHEASTWARD INTO OUR AREA. THE MODELS SHOW OUR AREA IN A CAPPED WARM SECTOR SUNDAY. A COLD FRONT IS PROGGED TO REACH AS FAR SOUTH AS CENTRAL KS SUNDAY NIGHT BEFORE STALLING...THEN RETREATING BACK NORTHWARD AS A WARM FRONT BY MONDAY AFTERNOON. WITH FAIRLY WARM 800 MB TEMPERATURES OF +15 TO +17 C...WILL KEEP DRY FORECAST IN PLACE DURING THE PERIOD. GUSTY SOUTHERLY WINDS ARE EXPECTED BOTH DAYS. TUESDAY-FRIDAY: THE UPPER TROF IN THE WEST WILL EJECT OUT ACROSS THE CENTRAL PLAINS TUESDAY INTO WEDNESDAY. WILL MAINTAIN LOW CHANCES FOR THUNDERSTORMS TUESDAY EAST OF THE DRYLINE PASSAGE ACROSS SOUTHEAST KANSAS. SOUTHWEST-WESTERLY DOWNSLOPE BEHIND DRYLINE WILL SUPPORT WELL ABOVE NORMAL HIGHS TUESDAY AFTERNOON. THE AFOREMENTIONED UPPER TROF IS PROGGED TO GET ABSORBED INTO A POLAR VORTEX OVER SOUTHEASTERN CANADA MID TO LATE WEEK. THIS WILL DRAW SLIGHTLY COOLER THAN NORMAL AIR DOWN HERE BY THURSDAY/FRIDAY. SLIGHT CHANCES FOR RAIN RETURN TO THE PICTURE LATE THURSDAY INTO FRIDAY WITH BOTH THE GFS AND ECMWF SHOWING AN ISENTROPIC LIFT PATTERN DEVELOPING...ALTHOUGH THERE ARE SOME TIMING DIFFERENCES WITH THE ECMWF FASTER. JMC FIRE WEATHER... AN UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE WESTERN STATES SUNDAY INTO MONDAY...THEN LIFTING OUT ACROSS THE CENTRAL PLAINS ON TUESDAY. GUSTY SOUTH-SOUTHWESTERLY WINDS AND ABOVE NORMAL TEMPERATURES WILL RESULT IN VERY HIGH GRASSLAND FIRE DANGER LEVELS ACROSS MUCH OF THE AREA MAINLY DURING THE LATE MORNING AND AFTERNOON HOURS EACH DAY. AT THIS TIME...IT DOES NOT APPEAR THAT FIRE WEATHER HEADLINES WILL BE NEEDED BUT WE WILL CONTINUE TO MONITOR ANY FORECAST CHANGES CLOSELY. TUESDAY AFTERNOON LOOKS TO BE THE PERIOD OF BIGGEST CONCERN BEHIND THE DRYLINE IN SOUTH CENTRAL AND CENTRAL KS. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 57 53 78 56 / 80 30 10 10 HUTCHINSON 56 51 78 54 / 80 30 10 10 NEWTON 56 52 77 55 / 80 40 10 10 ELDORADO 56 53 77 56 / 80 40 10 10 WINFIELD-KWLD 58 54 77 57 / 80 30 10 10 RUSSELL 56 50 80 50 / 50 30 10 10 GREAT BEND 56 50 80 50 / 60 30 10 10 SALINA 56 51 78 53 / 70 40 10 10 MCPHERSON 56 51 78 54 / 80 30 10 10 COFFEYVILLE 59 56 78 58 / 70 30 10 10 CHANUTE 56 54 76 57 / 80 50 10 10 IOLA 55 53 76 57 / 80 50 10 10 PARSONS-KPPF 58 55 77 58 / 70 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 409 AM CDT SAT MAR 19 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-200915- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 409 AM CDT SAT MAR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA TODAY...WITH A LESSER CHANCE OF STORMS TONIGHT. SOME OF THE STORMS COULD BE STRONG WITH HAIL TO NICKEL SIZE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY IN SOUTHEASTERN KANSAS. IF STORMS DO DEVELOP...THEY COULD BECOME SEVERE. GUSTY SOUTH TO SOUTHWESTERLY WINDS AND WARMER THAN NORMAL TEMPERATURES WILL RETURN FROM SUNDAY THROUGH TUESDAY. THIS WILL CREATE VERY HIGH GRASSLAND FIRE DANGER ACROSS MUCH OF THE REGION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 805 AM CDT SAT MAR 19 2011 KSZ099-100-191345- LABETTE-MONTGOMERY- 805 AM CDT SAT MAR 19 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LABETTE AND MONTGOMERY COUNTIES... AT 803 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR COFFEYVILLE...AND MOVING EAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
The Tulsa radar (KINX), 96 km away, was scanning. The volume nearest the first event began at 13:16 UTC.
20 hail. Local standard time, as filed.
Golfball to ping-pong ball size hail pelted Coffeyville during the early morning hours of the 19th. The hail dented numerous vehicles across town, damaged air conditioning units at the Public Library and City Hall, and also damaged about 40 globes on downtown street lights. Property damage amounts are rough estimates. The Montgomery County Chronicle and Independence Daily Reporter contributed to this report.
Relayed by the National Weather Service in Springfield, Missouri.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291708, 291710, 291711, 291712, 291713, 291714, 291715, 291716, 291717, 291718, 291719, 291720, 291721, 291722, 291723, 291724, 291725, 291726, 291727, 291728.